Maryland, 2017Damaging Winds in Maryland, May 5, 2017
May 5, 2017 · NWS PHI · 4 events in 2 counties and zones
Low pressure moving from Tennessee into western New York state lifted a warm front north through the state late Friday morning into early Friday afternoon on May 6, 2017. In advance of a cold front, which followed Friday evening, several rounds of thunderstorms traversed the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving from Tennessee into western New York state lifted a warm front north through the state late Friday morning into early Friday afternoon on May 6, 2017. In advance of a cold front, which followed Friday evening, several rounds of thunderstorms traversed the state. In particular, a squall line of thunderstorms during the mid-morning hours produced sporadic wind damage in Cecil and Talbot counties, with reports of trees and large limbs down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 5, 2:41 AM EST, 4 hours 38 minutes earlier.
Area forecast discussion, May 5, 2:41 AM EST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
341 AM EDT Fri May 5 2017
.SYNOPSIS...
Low pressure will track into western Pennsylvania late this
afternoon and early this evening, then into western New York early
Saturday morning. An associated cold front moves through our region
Saturday. This area of low pressure is forecast to meander across
southeastern Canada and New England later Saturday into early next
week, then it may shift offshore Wednesday before perhaps drifting
westward some Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A mid level low is forecast to slide from the Tennessee River Valley
to the southern Appalachians today. Surface low pressure is expected
to move from eastern Kentucky, across West Virginia to western
Pennsylvania. The surface low is anticipated to pull a warm front
into northeastern Maryland, Delaware and far southern New Jersey by
late morning. The warm front should lift through eastern
Pennsylvania and the rest of New Jersey during the afternoon hours.
The pattern will draw moisture up and into our region from the south
today. Rain will overspread all of northeastern Maryland, Delaware,
eastern Pennsylvania and New Jersey for this morning and rainfall
rates will become moderate to heavy at times.
The steady rain is forecast to begin sliding to our east during the
afternoon leaving clouds and showers in its wake. Drying at the mid
levels, especially over eastern Pennsylvania and the upper Delmarva,
should cause a modest increase in instability. The resulting low
CAPE and high shear environment may lead to the development of
thunderstorms with a marginal risk for severe weather.
Rainfall totals by the end of the day should range generally from
0.75 to 1.50 inches in our region with locally high amounts
possible. Based on antecedent conditions we should be able to handle
these amounts with little more than some flooding in areas of poor
drainage and ponding of water on roadways.
An east wind this morning will shift to the southeast and south
following the passage of the warm front. Speeds are forecast to
favor the 10 to 20 MPH range with gusts into the 20s.
Temperatures will likely remain relatively stable until the warm
front arrives. Readings should then increase with highs anticipated
to range from around 60 in the Poconos and far northern New Jersey
to the middle 70s in central and southern Delaware and in the
adjacent counties of eastern Maryland.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
The initial mid level low is expected to fill this evening with
another mid level low developing in the Lake Huron vicinity tonight.
The surface low is forecast to drift from western and central
Pennsylvania into western and central New York.
Low level moisture will continue to linger in our region. As a
result, we are anticipating a mostly cloudy sky along with some rain
shower activity.
The wind is forecast to remain from the south for tonight around 10
to 15 MPH. Temperatures will stay rather mild with lows generally in
the 55 to 60 degree range.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Summary...Blocking pattern results in cooler weather and at times
unsettled.
Synoptic setup...A significant closed low is forecast to be entrenched
across the East through this entire time frame, as a blocking
pattern is established. This will result in the center of the
closed low meandering some as pockets of energy rotate around
it. The timing of these pieces of energy are of lower confidence,
however they may enhance the shower threat some especially
Saturday. There could even be some snowflakes mixed in over the
higher terrain of the southern Poconos Sunday night into Monday.
We used a blend of model guidance and continuity for Saturday
through Sunday night, then an even blend of continuity and the
00z WPC Guidance thereafter. Some adjustments were then made
following additional collaboration with our neighboring offices.
For Saturday and Sunday...A pronounced closed low is forecast to be
centered just to our west Saturday, which then meanders up across
New York State and adjacent Ontario Canada. There is plenty of short
wave energy rotating around this closed low, however a good amount
of it is more channelized. Surface low pressure will tend to track
into southeastern Canada Saturday with a cold front moving through
followed by a surface trough. There will be showers across the area
Saturday, however these may be more focused in eastern Pennsylvania
to northwestern New Jersey as these areas are closer to the cold
core aloft. If there is enough heating (breaks of sunshine), then
some low-topped convection cannot be ruled out. The showers should
diminish early Saturday evening as they probably are mostly driven
by daytime heating, then any shower Sunday may end up spotty with
potentially less forcing overall. It will be cooling each day along
with a brisk southwest wind shifting to the west-northwest. It is
possible some wet snowflakes mix in with any rain showers in the
higher terrain of the Poconos later Sunday night. Temperatures
should drop into the 30s west of I-95 Sunday night, with near
freezing temperatures in parts of the Poconos. Some wind may hold on
to prevent frost from occurring.
For Monday and Tuesday...A blocking pattern will keep a closed low
anchored over the Northeast, although with short wave energy
continuing to rotate around it the center of the closed low will
wobble around. The cold air aloft may continue to provide enough
instability during the daylight hours for a few showers to develop.
This may be across our northern areas closer to the center of the
closed low, with any development mostly in the afternoon and early
evening. The presence of a potent closed low overhead with the
associated cold air aloft should lead to additional cloud cover
during the heating of the day. There could be some wet snowflakes
mixed in to start Monday morning in the higher elevations of the
Poconos.
For Wednesday and Thursday...The center of the closed low may wobble
south some during Wednesday before shifting offshore. This should
keep surface low pressure offshore, although some guidance wants to
shift the surface low westward some later Wednesday and Thursday.
This is not anticipated to make it this far west given some ridging
trying to build into the Ohio Valley as the flow aloft starts to
open up some. While a few showers cannot be ruled out Wednesday
during peak heating, it appears as of now that this time frame is
mainly dry. We should see some temperature moderation especially
Thursday.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Conditions will continue to deteriorate this morning as rain
overspreads the remainder of our region. The rain will become
moderate to heavy at times with IFR conditions likely for most of
the morning.
The main area of rain is expected to move to the east and northeast
and away from our TAF sites this afternoon. However, clouds and
showers are expected to linger into tonight. Flight categories
should vary between IFR and MVFR with some periods of VFR possible,
as well.
There is a chance of afternoon thunderstorms, mainly around KILG,
KPHL, KRDG, KABE and points to the west. However, their potential is
too low to include in the TAFs at this time.
The wind will be from the east around 8 to 14 knots this morning
with gusts near 20 knots. The wind direction is forecast to shift to
the southeast and south as a warm front lifts slowly through our
region from about mid morning to mid afternoon. A south wind around
8 to 14 knots is anticipated for tonight.
OUTLOOK...
Saturday and Sunday... MVFR ceilings at times especially Saturday
along with some showers. Mostly VFR Sunday however cannot rule out a
few showers especially during the afternoon and early evening.
South to southwest winds 10-15 knots with gusts up to 25 knots,
becoming west-northwest during Sunday. The strongest winds should be
during the daylight hours.
Monday and Tuesday...Generally VFR. A few showers possible mainly
each afternoon and early evening. Northwest to north winds 10-15
knots, and possibly gusty during the daylight hours.
&&
.MARINE...
Low pressure is forecast to moves from eastern Kentucky and West
Virginia this morning to western and central New York State tonight.
The low is expected to pull a warm front over the coastal waters of
Delaware and New Jersey today.
The wind is anticipated to be from the east this morning becoming
southeast as the day progresses. A southerly wind is likely for
tonight. Wind speeds will favor the 15 to 20 knot range with gusts
of 25 to 30 knots. The Small Craft Advisory remains in effect for
today and tonight.
Wave heights on our ocean waters will likely build to 6 to 9 feet
and waves on Delaware Bay should build to 2 to 5 feet.
OUTLOOK...
Saturday and Sunday...A Small Craft Advisory remains in effect
through 6 PM Saturday. There is a chance of some near gale force
gusts early Saturday morning, however this is lower confidence. The
winds are expected to diminish later in the day Saturday and
especially at night, and seas should be subsiding gradually Saturday
night into Sunday. As a result, the Small Craft Advisory may need to
be extended at least through Saturday night mainly for the ocean
zones.
Monday and Tuesday...Wind gusts may be near 25 knots Monday,
otherwise below advisory criteria. The seas could be near 5 feet to
start on the ocean zones, however overall these should be subsiding
some through Tuesday.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ430-431-
450>455.
&&
Synopsis...Gorse
Near Term...Iovino
Short Term...Iovino
Long Term...Gorse
Aviation...Gorse/Iovino
Marine...Gorse/IovinoHazardous weather outlook, May 5, 2:50 AM EST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
350 AM EDT Fri May 5 2017
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-060800-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
350 AM EDT Fri May 5 2017
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.
.DAY ONE...Today and Tonight.
There is a potential for moderate to heavy rainfall today. Rainfall
amounts of 0.75 to 1.50 inches are currently forecast but isolated
higher amounts are possible. Some flooding may develop, particularly
in urban and poor drainage areas, if the localized heavier rainfall
amounts occur.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-431-450>455-060800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
350 AM EDT Fri May 5 2017
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A brief period of gales are possible early Saturday morning, however
this is of lower confidence.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Talbot
- When
- May 5, 7:19 AM EST
- Where
- Talbot County, 0.54 mi W of Neavitt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.720, -76.280
A tree was downed due to thunderstorm winds on Elston shore road.
Thunderstorm Wind, Talbot
- When
- May 5, 8:26 AM EST
- Where
- Talbot County, 0.88 mi NW of St Michaels
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.790, -76.230
Trees were reportedly down.
Thunderstorm Wind, Cecil
- When
- May 5, 9:10 AM EST
- Where
- Cecil County, Port Deposit
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.600, -76.120
Two trees down at Rowland Road and Liberty Grove Road.
Thunderstorm Wind, Cecil
- When
- May 5, 9:10 AM EST
- Where
- Cecil County, Aikin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.570, -76.070
Tree down on a car at Jackson Station Road and Old Hawley Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Virginia, May 5, 20171 death · $929,000 · EF1 · 23 events
- Tornado and Damaging Winds in North Carolina, May 5, 2017$387,000 · EF1 · 73 events
- Tornado and Damaging Winds in North Carolina, May 5, 2017$4.0 million · EF0 · 3 events
- High Wind and Strong Wind in Vermont, May 5, 2017$605,000 · 64 kt wind · 8 events
- Tornadoes and Damaging Winds in North Carolina, May 5, 2017$231,000 · EF0 · 7 events
- Flash Flooding and Flooding in Pennsylvania, May 5 to 6, 2017$86,000 · 50 kt wind · 15 events
- Tornado and Damaging Winds in Virginia, May 5, 2017$49,000 · EF0 · 19 events
- Strong Wind in Pennsylvania, May 5, 2017$86,000 · 7 events
- Flash Flooding in Missouri, May 5, 2017$100,000 · 2 events
- Damaging Winds in South Carolina, May 5, 2017$50,000 · 55 kt wind · 2 events
- Strong Wind in Illinois, May 5, 2017$19,000 · 19 events
- Tornadoes and Damaging Winds in Virginia, May 5, 2017EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689072, 685435, 685433, 685434.